Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 9, 2018, 1:35 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 1:35 PM EDT (17:35 UTC)
- Expired
- Jun 9, 2018, 3:52 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Prince George's County, MD
The radar
The Sterling radar (KLWX), 59 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
877 WGUS51 KLWX 091735 FFWLWX MDC033-092030- /O.NEW.KLWX.FF.W.0041.180609T1735Z-180609T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 135 PM EDT SAT JUN 9 2018 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... Central Prince Georges County in central Maryland... * Until 430 PM EDT. * At 133 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the area. Up to 1.5 inches of rain have already fallen. Additional rainfall amounts of one to two inches are possible as another thunderstorm moves over the same area. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Forestville, Largo, Coral Hills, Kettering, Walker Mill, Lake Arbor, Seat Pleasant, Carmody Hills-Pepper Mill Village, District Heights, Capitol Heights and Suitland-Silver Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3888 7675 3881 7677 3885 7694 3891 7690 $$ ADS
2 follow-up statements
056 WGUS71 KLWX 091846 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 246 PM EDT SAT JUN 9 2018 MDC033-092030- /O.CON.KLWX.FF.W.0041.000000T0000Z-180609T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Prince Georges MD- 246 PM EDT SAT JUN 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR CENTRAL PRINCE GEORGES COUNTY... At 245 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the area. Up to two inches of rain have already fallen near Capitol Heights. Flash flooding is expected to begin shortly, if it has not already. Rain has ended, however, so the threat will be decreasing in the coming hour if no additional rain is expected. Some locations that will experience flooding include... Forestville, Largo, Coral Hills, Kettering, Walker Mill, Lake Arbor, Seat Pleasant, Carmody Hills-Pepper Mill Village, District Heights, Capitol Heights and Suitland-Silver Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3888 7675 3881 7677 3885 7694 3891 7690 $$ JE
433 WGUS71 KLWX 091952 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 352 PM EDT SAT JUN 9 2018 MDC033-092002- /O.CAN.KLWX.FF.W.0041.000000T0000Z-180609T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Prince Georges MD- 352 PM EDT SAT JUN 9 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL PRINCE GEORGES COUNTY IS CANCELLED... The heavy rain has ended. Flash flooding is no longer expected. Be alert for remaining standing water and continue to follow road closures. LAT...LON 3888 7675 3881 7677 3885 7694 3891 7690 $$ JE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:56 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 9, 9:56 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 956 AM EDT Sat Jun 9 2018 .SYNOPSIS... A cold front will move southward across the Mid-Atlantic today and Sunday, then stall near the North Carolina border early next week. Waves of low pressure will move along this frontal boundary. Another cold front may impact the area during the middle portion of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Surface cold front is difficult to identify at a glance, but it does look like a boundary has pushed to near the Potomac River vicinity. More definitive air mass change remains across PA though. A few small brief showers have developed this morning, but overall conditions should be dry through midday. As heights fall during the day, this boundary will become the focus for convection today. Mid/high clouds are remaining fairly thick across the region, but temperatures will still be able to rise through the 80s, warmest across central VA (upper 80s), coolest towards the PA/MD border (around 80F). Humidity levels will also remain quite elevated with dew points hovering in the upper 60s to around 70F. This combination should allow for the development of 1000-1500 J/kg of CAPE by early in the afternoon. This instability, coupled with falling heights aloft, will allow for the development of showers/thunderstorms, with development likely focused along the sagging frontal boundary in addition to the higher terrain. Hi-resolution models are lacking a strong signal in placement and intensity though, indicating storms may be somewhat disorganized. Overall, once development occurs, a general east- southeast motion is anticipated. Shear values will be quite marginal with 0-6KM shear around 25 knots, but is enough to warrant a Marginal Risk of severe thunderstorms, with damaging winds being the primary threat. The highest probability of any severe activity will exist near and south of the frontal boundary, which given its diffuse nature, could encompass a large part of the area except northeast Maryland. The other threat today will be potential for flooding/flash flooding. Precipitable water values will increase to between 1.5-1.75" by this afternoon and warm cloud depths will be around 10K feet. Thus showers/thunderstorms should be efficient warm- rain producers. With 20-30 knots of steering flow aloft, stationary convection not too much of a concern, however flow will be roughly parallel to the boundary, so will have to monitor for training convection. This in combination with still antecedently wet conditions will provide for an environment where some isolated flooding/flash flooding may occur this afternoon. A short-fuse Flash Flood Watch could be in the cards if a better/more organized signal develops. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... Convection may persist into the evening, but then should generally wane overnight. The frontal boundary will remain more or less overhead, so light flow and potential for additional patchy fog will exist. Lows will fall into the 60s. The front is then expected to surge southward on Sunday in response to building high pressure over southern Canada and New England. At the same time, a wave of low pressure will be moving towards the region, in addition to shortwave energy aloft. This will increase frontogenetical forcing across the region. Precipitable water values are also progged to rise above 1.75" by Sunday afternoon. Thus, shower and some thunder activity will become increasingly likely again by Sunday afternoon and evening, and through Sunday night. Potential for flooding/flash flooding will be the main threat across the region. Highs not likely to get out of the 70s, with lows Sunday night in the 60s. Surface high pressure will wedge further southward on Monday, with some drying possibly working into the northern half of the region. To the south, shower activity likely continues. Clouds and cool weather expected, with highs in the low 70s. Lows Monday night in the 50s/60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A frontal boundary will remain stalled to our south on Tuesday, keeping the chance of showers and t-storms in the forecast, though the highest risk looks to be across southern portions of the forecast area. Another cold front will move in from the northwest on Wednesday and Wednesday night, which will also provide a chance of showers and t-storms. Canadian high pressure building behind this front will increase the odds that Thursday and Friday will be dry, but this front will also stall out to our south, so there will be a greater risk of showers across our southern zones once again. Highs Tuesday will be on the cool side, mainly in the 70s. Warmer air will surge north ahead of the next front on Wednesday, bringing readings back to the 80s. Despite this front's passage, temperatures Thursday and Friday look to remain in the 80s, though they should cool slightly from Wednesday's readings. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... VFR conditions with mainly mid/high clouds and light winds through midday. By this afternoon, showers/thunderstorms become likely, with heavy rain, lightning, and gusty winds the main threats. Periods of sub-VFR conditions likely in any thunderstorms. Tonight, shower/thunderstorm activity will wane, although potential for patchy fog exists again. Additional reductions in showers/thunderstorms are possible Sunday, with possibly widespread low ceilings in stratus Sunday night into Monday. Potential for sub-VFR cigs/vis exists Tuesday and Wednesday as showers and thunderstorms will remain possible. Outside of showers/storms, VFR should generally predominate, though low cigs are possible even during dry periods on Tuesday, particularly early in the day. && .MARINE... Light gradient winds are expected today as a weak front drifts south... with a wind shift from south to north likely remaining somewhere over the waters until thunderstorms develop. Showers/thunderstorms are likely this afternoon, and gusty winds, lightning, and heavy rain will threaten the waters. Special Marine Warnings may become necessary. On Sunday, northeasterly flow will develop, and a SCA may be necessary late in the day, overnight, and through Monday. SCA conditions do not appear likely on Tuesday or Wednesday, but will need to watch for stronger than anticipated easterly flow north of a stalled front on Tuesday. Will also need to monitor potential for southerly channeling ahead of the next cold front on Wednesday. && .TIDES/COASTAL FLOODING... Anomalies remain less than one foot which will prevent minor tidal flooding at least for the next high tide cycle. However, we expect anomalies to remain high as southerly flow today is replaced by easterly flow on Sunday as a front shifts south, so we will need to continue monitoring closely. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...ADS/MM SHORT TERM...MM LONG TERM...RCM AVIATION...ADS/MM/RCM MARINE...ADS/MM/RCM TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 9, 10:41 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1041 AM EDT Sat Jun 9 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1041 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this afternoon and evening. There is an isolated threat for severe thunderstorms, with damaging wind gusts and large hail possible. Heavy amounts of rain in short periods of time will cause a scattered threat for flash flooding of creeks, streams, and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms capable of producing locally heavy rainfall may lead to scattered instances of flooding Sunday afternoon into Sunday night. Locally heavy rain is possible again Monday, and this may enhance the threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-101100- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1041 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this afternoon and evening. There is an isolated threat for severe thunderstorms, with damaging wind gusts and large hail possible. Heavy amounts of rain in short periods of time will cause a scattered threat for flash flooding of creeks, streams, and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms capable of producing locally heavy rainfall may lead to scattered instances of flooding Sunday afternoon into Sunday night. Locally heavy rain is possible again Monday, and this may enhance the threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 30 min |
| Jun 9, 5:18 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 90 min |
| Jun 9, 5:46 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 44 min |
| Jun 9, 6:08 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 37 min |
| Jun 9, 6:34 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 45 min |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.